9 yr.old son on Celexa for O.C.D., anxiety, tic disorder
My 9 yr. old (soon to be 10) son is on Celexa for OCD and anxiety, and is doing very well. A friend of mine who's son is also on Celexa noted that her sons penis seemed to have shrunk while on this medication. I thought she was being ridiculous, and ignorant!! ( this was last year) Then my little guy went on meds. It might sound crazy but recently my son was doing a quick change of clothes in his room. I looked up and noticed how tiny,tiny ( he always seemed to be on the average to large size) his penis was. I was shocked!!!! It's not just my imagination. His penis seems to have shrunk. I know that Celexa can cause sexual dysfunction in adults because the Celexa effects testosterone, and I've been told that young boys need testosterone for growth and normal genitilia growth. I'm really frightened. I'm not concerned with his eventual sex life as an adult. Hopefully he'll be off his meds, I don't know. But he already struggles with issues, I'd hate for him to have another one, especially this kind of physical one! Have you ever heard of this side effect on children. I know adderral and some stimulants can stunt growth, so maybe this is possible, I hope not. Any info. you can share with me would be greatly appreciated. I'll wait for a response. In addition I will be seeing his Psychiatrist and his Pediatrician within this month and will broach the subject.
No, the medication does not affect penis size. What you more likely observed was the impact of the body/room temperature. The testicles will be drawn upward in cool air in order to maintain suitable temperature, and the same process can make it appear that the size of the penis has changed. It really has not. This apparent change is a response to body temperature (obviously affected by the temperature of the surrounding air).
Thank you eniko. I went to that site and didn't have much luck. I will be seeing my son's psychiatrist and pediatritian in a couple of weeks and will broach this subject. I'm very concerned. Thanks again.
Your welcome. I am sorry if you didn`t get access to that site, it would be very informative, though. Please try again.
And please note that antidepressants in general (SSRI medications) can have critical effects on children, but they will never be off the market, unfortunately physicans will never admit it either. The doctor who prescribed it, probably denies it also, but do some researches yourself, and you`ll see it.
Your right antidepressants can have critical results on children. For my son it was the lesser of two evils. His OCD/anxiety was so bad he made comments that were very dark,"I wish I didn't exist mommy" He was suffering etc... questioning everything, feeling bad about every little thing and mistake he made. It started after the cat died a couple of years ago. When I went to the store, he would wonder,"Mom were ya goin?" I'd reply that I'd be right back, Daddy is here and Jenna, etc... "Well how do I know you won't die" It escalted for a couple of years, meds were the last resort. His learning issues make him feel anxious too. He also has a mild form of Tourettes. He was 8 wks early and had a 6wk. stay in the NICU, lots of apnea, and a bleed to his brain...-long story. He has a non-verbal learning disability also. He's the love of our lives and I'm hoping some day he'll find stategies and get off meds. I don't know though, he's calmer, more confident, not blinking and not as many vocal noises. He's gained some weight- that's about it. He's concentrating a little better in school- school is very hard for him-he gets several services. But he is very well liked due to his empathetic, loving nature-great sense of humor. He's back, since he's been on the meds????? I'm always looking for new info. I believe his biology and premature birth have allot to do with who he is. He's also in therapy.Believe me I hate giving him a pill every night, but I had to help him.It feels like a catch 22. Well thanks for listening, and I will continue to research and question his Drs. on this testosterone isuue,and keep a close eye on him, etc..... Thanks again.
I understand you and I sincerely hope the best for you. I have a son, 9 years old too, he has been displaying some of the things you mentioned. I think his main problem is all the changes in his life he went through (divorce, moving, school changes) It is so hard for a child to work thru hardship. Just please always listen to your instinct before make any decision regarding this.
Best of luck!
Thank you Eniko.
I do go with my instinct. I'm still not convinced that the Celexa is not interfering with normal genitilia growth in a child. Lots more research to do,and Doc. app. to attend. I did wnat to say that when I put my boy on meds. it was one of the hardest things I've ever done! With him it wasn't simply lifes hardships that were causing these symtons, there is a huge biological piece in his makeup, and his neurological wiring from birth. He needs help. And he's getting it with an IEP in school, meds for his OCD/anxiety-tourette's, and therapy. Yes, stress can exasberate a generalized anxiety disorder etc..... but some kids and people need meds, just like a diabetic needs insulin. Were a very open family, hugs, talking, crying, no denial here. We don't believe in a quick fix with a pill! My son still will face hardships and does everyday with his learning disability. He will find the strategies he needs and hopefully come off meds someday? I don't know. One day at a time.
I noticed the comment "just like a diabetic needs insulin". I guess they teach that in psychiatrist college classes. I have heard that for years. My daughter has Tourette's. I have heard it all, and now I see they all say the same phrase.
For your peace of mind ... Your son with Tourette's will learn to cope with this struggle. He will become an adult and ease into acceptance and comfort within himself of who he is and who he intends to be.
Find a psychiatrist who actually TALKS TO and LISTENS TO your son to help him with his fears and personal limitations of anxiety. One in ten doctors will do this, the other nine will call his visits "medication management" and whisk him out the door to figure it out on his own.
The one who TALKS and LISTENS will be hard to find. Keep looking.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.